Amy, who was diagnosed with diabetes 24 years ago, started taking Januvia when it first came on the market in 2006. “I took it for a few years to control my blood sugar but it wasn’t helping much so my doctor switched me to Victoza and later Byetta. I’ve run the gamut of these incretin mimetic drugs and now researchers are discovering serious side effects.”
Looking back, Amy thinks that her Januvia side effects began with a minor allergic reaction after getting a local anesthetic for dental work. “I was driving home when my hand started itching and swelling,” Amy says. “I pulled over and called my doctor. Instead of driving home, I drove to the ER. It really caught me off guard as I had never experienced an allergic reaction.”
Amy was given a shot of epinephrine and didn’t think much more about the incident, until she found out from an allergist that she wasn’t allergic to the anesthetic.
“I had another reaction a year ago,” Amy explains. “This time I woke up in the middle of the night with red itchy hands and severe abdominal pain. I passed out. By the time the ambulance got me to the hospital, my blood pressure was 50 over 30. Thank god my husband and daughter were home.”
Amy spent five days in the hospital with an ischemic colon, and surgery was considered. Instead, she had to endure three colonoscopies within three months - she had non-cancerous polyps, but at this point her diabetes doctor started questioning Januvia. “My doctor had two other patients on Januvia with this same bowel problem - it was very coincidental,” Amy says. “My doctor took me off all the drugs and switched me to insulin, thinking I was allergic to Januvia.”
The insulin worked for a while, but in April, Amy had a regular checkup, including a look at her thyroid. “My doctor said that I have a big neck (I am overweight) but to be on the safe side, did a baseline check. I am over 50 and as you age your thyroid gets naughtier - apparently mine has been really naughty,” Amy quips. She had an ultrasound that indicated “suspicious” for cancer. In May she underwent a fine needle aspiration on her thyroid and it came back cancerous. “This has been one heck of a summer,” she adds. “Also in May I had two more reactions that landed me in the ER, where we are all now on a first-name basis. I have progressed from itching hands to my entire neck and chest area becoming red. As well, I have breathing problems and abdominal ‘events.’
“We are still trying to figure out if the reactions are related to thyroid and to Januvia - you could say that the jury is still out. In June I had a total thyroidectomy and I had eight aggressive cancers in my thyroid removed. The good news is that, so far, the cancers were all contained in the thyroid. But now my doctors are wondering if I have an endocrine tumor and that I am not allergic to these drugs. I discovered that Januvia is associated with endocrine issues. And my diabetes doctor said the cancers they find with Januvia, Byetta and Victoza are thyroid cancers. But in my case, she doesn’t know for sure.”
Last fall Amy called the Januvia hotline number and asked if Januvia is indeed linked to thyroid cancer. At that point they said no, but if she calls now, there might be a different answer. That is, if the Januvia manufacturer is revealing all the information.
READ MORE JANUVIA LEGAL NEWS
Amy says she filed a Januvia claim because her medical bills are piling up and if there is a Januvia thyroid lawsuit, she wants to be within the statute of limitations. “Januvia may not be the cause but who knows what will happen - perhaps I’m not out of the woods yet, and perhaps there will be a stronger cause for Januvia lawsuits.”
Researchers have found a potential increased risk of thyroid cancer in people with Type 2 diabetes who use Januvia (sitagliptin) to help control their blood-sugar levels. And according to a study published in Gastroenterology, Januvia (sitagliptin) has been linked to two cases of thyroid cancer. But that study was published in 2011. The study does raise awareness and concern about Januvia thyroid cancer.